Thunderstorm Wind, Red River
- When
- June 14, 10:38 AM CST
- Where
- Red River County, 1.15 mi E of Bogata
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.470, -95.200
Trees and power lines downed across Bogata.
Supercell thunderstorms developed toward midday across the middle Red River Valley along and south of a stalled frontal boundary. These thunderstorms progressed east southeast with upper 80s temperatures on the warm side of the boundary with dew points exceeding 75 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Supercell thunderstorms developed toward midday across the middle Red River Valley along and south of a stalled frontal boundary. These thunderstorms progressed east southeast with upper 80s temperatures on the warm side of the boundary with dew points exceeding 75 degrees. Mid-level lapse rates of 7-8 C/km overspread this very moist low-level air mass over a rather broad west-to-east corridor, supporting extreme instability upwards of 4500 J/kg well downstream of the upscale-growing convection. Coinciding this corridor of extreme buoyancy was very strong effective bulk shear near 65 kts along with hodographs that were modestly curved at the low levels and elongated above 3 km AGL. Numerous local storm reports were documented of large hail, damaging wind gusts, and an isolated tornado across parts of East and Northeast Texas throughout the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 14, 9:47 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1047 AM CDT Wed Jun 14 2023 ...New UPDATE... .UPDATE... Issued at 1040 AM CDT Wed Jun 14 2023 As of the 15Z hour, a few areas of early convection across southwest Arkansas are rapidly dissipating as they drift east. To our west along the Oklahoma-Texas state line, new areas of convection are already lighting up and advancing into an environment which looks to be very favorable for supporting continued and new convection through the afternoon hours. An area of steep lapse rates in excess of 8 deg C/km will be in place late this morning and into the early afternoon across the heart of the ArkLaTex, extending into south central Arkansas and north central Louisiana. As indicated in the 06Z GFS run, a broad area of high CAPE likely in excess of 4000 J/kg will remain present across the majority of the ArkLaTex, particularly zones of east Texas and extreme southwest Arkansas and northwest Louisiana, likely increasing and shifting east into the afternoon and evening. This will be concurrent with little to no capping and low LCL heights of a few hundred meters. Between 18Z and 00Z, a broad area of bulk shear in the neighborhood of 50 kts will be present areawide, with higher values developing across our eastern zones into the evening. Thus, new areas of convection look to easily develop, and will bring with them a particular threat of very large hail, easily greater than 2 inches in diameter. As the system of storms advances east, a pronounced wind threat will develop, particularly across our eastern zones and into northeast Louisiana. Finally, the tornado threat looks comparably less impressive, with SRH values generally below 200 m^2/s^2, but cannot be ruled out altogether, particularly in combination with the increasing shear values as the storms advance eastward. The overnight forecast package on the whole remains consistent with this morning's developments. Modified afternoon highs slightly with the latest CONSShort guidance and adjusted PoP coverage to be representative of the increased area expected to be impacted by today's convection. /26/ && .SHORT TERM... (Wednesday through Thursday) Issued at 414 AM CDT Wed Jun 14 2023 The active weather pattern over the past few days will finally begin to break down and shift away from the Four State Region towards the end of the week. Upper troughing over the Midwest will weaken and shift east into upper New England, reducing the pressure gradient and magnitude of northwesterly flow aloft over the next 36 hours. That said, the convective environment over the next 18-24 hour period will remain very conducive to more severe thunderstorms capable of producing more large hail and damaging winds (still can't rule out tornadoes). Short-range guidance continues to show supercellular storm modes/updrafts generally north of the I-20 corridor supporting hail production in an atmosphere with mid-level lapse rates at or above 8 C/km (near record-high for this time of the year according to sounding climatology, per the SPC). Temporally this round of convective activity will continue well through the afternoon, moderating temperature maximums into the upper 80s/lower 90s. After sunset, another round of thunderstorms are expected to form and continue through the overnight hours within a still ample environment for all types of hazardous severe weather (especially for zones east of the I-49 corridor). Temperature minimums will be moderated into the upper 60s/low-to-mid 70s as a result. By tomorrow morning, the shortwave responsible finally pulls away toward the east with the to provide a longer break in convective activity. Chances of showers and thunderstorms will still exist, however, the amount of ingredients for severe thunderstorms will be greatly reduced as a result, allowing temperature maximums in the mid-to-upper 90s. /16/ && .LONG TERM... (Thursday Night through Wednesday) Issued at 414 AM CDT Wed Jun 14 2023 By Thursday night, the influence of an expanding upper-level ridge to our W/SW will become more pronounced but still not enough to fend off convection. That is because yet another shortwave disturbance in NW flow aloft is expected to disrupt the expansion of the ridge axis and traverse the Southern Plains and Middle Red River Valley through Thursday night into early Friday morning. As a result, scattered to numerous showers and thunderstorms will develop along the advancing shortwave, generally along and north of the I-20 corridor. Although severe weather is unlikely, cannot rule out a few strong storms with small hail and gusty winds. Farther to the south, the influence of the ridge will likely preclude any convection with low temperatures ranging from the upper 60s to lower 70s north in rain-cooled areas while mid 70s will be more common farther south. From Friday onward, the upper ridge will begin to flex its muscle a bit more although NW flow aloft overtop the ridge axis centered over northern Mexico/Deep South Texas will maintain low-end rain chances across much of our northern and eastern zones through the weekend. However, this won't do much to temper the building heat wave across our area as daily high temperatures will push into the mid to upper 90s and even some isolated triple-digits possible in our extreme southern zones. Not surprisingly, heat advisories will become more likely by the end of the week and almost certain by the weekend. This trend of above normal temperatures will carry into next week even as the ridge retreats ever so slightly to the W/SW deeper into Mexico. Overall, the forecast looks quite similar with only low-end rain chances still possible across our northern and eastern zones through the middle of next week. /19/ && .AVIATION... (12Z TAFS) Issued at 630 AM CDT Wed Jun 14 2023 For the 14/12Z TAF update, a lull in convective activity is allowing MVFR/IFR low cloud decks to develop across most of the airspace. TSRA/+TSRA will be possible by 14/18Z-15/08Z with powerful storm updrafts producing large GR once again as a result, especially along and north of the I-20 corridor. Some VFR vis/cigs improvement will be possible at KLFK and other western terminals by the end of the period. /16/ && .PRELIMINARY POINT TEMPS/POPS... SHV 91 74 95 75 / 50 40 10 20 MLU 92 71 93 73 / 60 70 30 20 DEQ 84 67 92 68 / 50 50 10 40 TXK 83 71 94 72 / 60 50 10 40 ELD 85 68 90 69 / 60 70 20 40 TYR 90 74 97 75 / 40 20 10 20 GGG 90 73 95 73 / 40 30 10 20 LFK 93 76 98 75 / 20 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...26 LONG TERM....19 AVIATION...16
Hazardous Weather Outlook National Weather Service Shreveport LA 946 AM CDT Wed Jun 14 2023 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-138-151100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville- Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Harrison- 946 AM CDT Wed Jun 14 2023 ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected again today and through tonight as a stationary front continues to linger across the region. Very large hail 2 inches in diameter or greater and damaging winds will be the primary threats, but an isolated tornado cannot be completely ruled out across parts of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may also pose a threat of localized flash flooding with thunderstorms that train over the same areas, mainly along and north of the I-20 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential for scattered thunderstorms will persist through the remainder of this week as a frontal boundary is expected to remain nearly stationary and linger across the region. Although the threat of severe weather is expected to gradually diminish by late week, a few strong to marginally severe thunderstorms cannot be ruled out. By this weekend and into early next week, thunderstorm chances will largely decrease while temperatures increase into the mid and upper 90s to near 100 degrees with heat advisory conditions likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through tonight. LAZ010-011-017>022-TXZ136-137-149>153-165>167-151100- De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- Smith-Gregg-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 946 AM CDT Wed Jun 14 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected again today and through tonight as a stationary front continues to linger across the region. Very large hail 2 inches in diameter or greater and damaging winds will be the primary threats, but an isolated tornado cannot be completely ruled out across parts of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may also pose a threat of localized flash flooding with thunderstorms that train over the same areas, mainly along and north of the I-20 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential for scattered thunderstorms will persist through the remainder of this week as a frontal boundary is expected to remain nearly stationary and linger across the region. Although the threat of severe weather is expected to gradually diminish by late week, a few strong to marginally severe thunderstorms cannot be ruled out. By this weekend and into early next week, thunderstorm chances will largely decrease while temperatures increase into the mid and upper 90s to near 100 degrees with heat advisory conditions likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
929 AM CDT Wed Jun 14 2023
ARZ060-070-071-TXZ097-141500-
Hempstead AR-Lafayette AR-Miller AR-Bowie TX-
929 AM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of southeastern
Hempstead, central Miller, northeastern Lafayette and southeastern
Bowie Counties through 1000 AM CDT...
At 928 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wake Village, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Wake Village, Stamps, Lewisville, Nash, Red Lick, Buckner,
Garland, Mandeville, Genoa, Mount Pleasant, Patmos, Pleasant Hill,
Hervey, Spirit Lake and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Arkansas...and northeastern Texas.
&&
LAT...LON 3345 9348 3345 9345 3329 9344 3329 9405
3330 9406 3329 9409 3331 9409 3330 9410
3331 9411 3329 9411 3331 9417 3347 9419
3356 9348
TIME...MOT...LOC 1428Z 265DEG 53KT 3339 9409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
50The Shreveport radar (KSHV), 170 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees and power lines downed across Bogata.
Half dollar size hail reported east of Talco.
Hen egg size hail reported in Naples.
Large tree down on an RV in Atlanta State Park, with occupant injured.
An EF-2 tornado with estimated maximum winds near 120 mph initially produced damage along the shore of Wright Patman Lake. It snapped and uprooted hundreds of hardwood and softwood trees along its path, first crossing CR-3555. After it crossed CR-3555, it peeled part of a roof off of a single family home. The tornado continued to snap and uproot trees as it paralleled CR-3555 and crossed CR-3551 and CR-3554. The tornado strengthened to EF-2 intensity as it crossed CR-3659 and produced more widespread snapping of trees. As the tornado continued on, its most intense damage was at a two-story industrial facility along US-59. The tornado tore off the roof and damaged walls of the facility, bending and breaking parts of metal frame of its roof structure.
After crossing US-59 and tossing vehicles, the tornado snapped more trees on the other side of the road. The tornado weakened some with more uprooting and sporadic tree snaps as it crossed FM-2327, CR-3781, CR-3778, FM-3129, and CR-3886. It finally lifted as it crossed CR-3889 as damage transitioned to all straight-line wind damage with winds estimated at 80 to 90 mph as the storm continued to the border of Cass County, Texas and Miller County, Arkansas.
A 61 mph wind gust was recorded at Hall-Miller Municipal Airport in Atlanta.
Nickel size hail reported in the Jamestown community.
Hen egg size hail reported.
Hen egg size hail reported in the Stallion Park Place and Stallion Lake Ranch areas in northwest Smith County.
Quarter size hail reported near Hideaway via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110906, 1110587, 1110810, 1115007, 1115015, 1115001, 1110811, 1110868, 1110872, 1110867.